Most of us will have heard of the placebo effect. Patients think they are feeling better by the simple act of taking a drug or other treatment – even if that drug is completely ineffective, such as an inert sugar pill.
But there is a flip side to this – the nocebo effect. This is where merely the suggestion of a drug’s side effects can cause those negative effects to be felt – and brain scans show those feelings register on a neurological level.
One Eighties study documented this, finding that heart patients were more likely to suffer side effects from a blood-thinning medication if they had first been warned about them. Instantly an ethical dilemma arose – should doctors warn patients at all if this increases the likelihood that they will experience side effects?
The nocebo (Latin for ‘I will harm’; placebo means ‘I will please’) effect is infectious – with ‘symptoms’ being shared among groups of people when others were seen or heard talking about them. It is not the same as hypochondria, where sufferers imagine they’re ill and ask for treatment: the nocebo camp is genuinely ill from a primary cause.
I can vouch for the affliction, having had a nocebo effect from statins, which I’ve been taking since the autumn of 2010, much to the benefit of my cholesterol count.
The most commonly reported side effect of statins is muscle weakness and wasting – which I thought I had, manifest by pain in my thighs, particularly on long walks. I told my GP that the problem had been getting worse for a few years – funnily enough from about the time I’d read about the side effects. I was sent for a blood test to check my levels of creatine kinase, which indicates the breakdown of muscle tissue.
‘No worries there,’ my GP told me a fortnight later. ‘Perhaps you just need more exercise?’ Instead, I sought a second opinion. ‘Pain in your thighs, but not your calves?’ said the specialist. ‘You haven’t got muscle wasting.’ Then why the aches, I asked? ‘Vegetarianism, alcohol, vitamin deficiencies… Or maybe your imagination?’
I skipped down the steps of the surgery and since then have enjoyed arduous, pain-free rambles. But the experience got me wondering about the scale and consequences of the nocebo effect.
Although it’s notoriously difficult to do scientific double-blind tests for the phenomenon, some solid research has emerged from Germany, Israel and North America. In clinical drug trials all participants are told about the drug’s genuine side effects; then one group is given the drug while a control group is given a placebo. Current research indicates anywhere between 10 and 25% of those taking the placebo also complain of side effects.
If that’s true, how much NHS money is being wasted on people like me, with an over-active imagination? And how can this be stopped, with the internet full of scare stories and misinformation? Unfortunately, the doctors who give the right information – and the leaflets that come with drugs – can exacerbate the nocebo effect.
Patients can convince themselves they would be better off without the real benefits of treatment than with the imagined side effects. Or they take even more medication to counteract side effects, which are psychological rather than physical complications arising from their treatment.
Why bad press about statins could cost lives
For health professionals, it’s a conundrum. According to Oxford University’s Dr Jeremy Howick, a research fellow at Oxford Centre for Evidence-Based Medicine: ‘The answer might be for patients to choose how much information they would like their doctors to provide.’ He adds: ‘Both the nocebo effect and anxiety rise according to how much information people have.’
Dr Howick suggests the issue could be evolution’s fault. ‘Our ancestors probably discovered that it paid to overestimate danger. Countless studies have shown that humans perceive risk in a biased way, even if they can calculate the probabilities. So if a doctor tells you, “There’s a 1% chance of leg pain” – and all you really hear is “leg pain” – as we’ve already established, you’re more likely to feel it.’
The answer probably lies with the individual’s own sense of wellbeing: whether their glass is half-full or half-empty in such situations. So if you’re worried about your medication, accentuate the positive, downplay the negative, and even the bitterest pill should taste a little sweeter.
This article was first published in the April 2015 issue of Saga Magazine. For great articles like this, subscribe to the print edition or download the digital edition today.